Arizona, 2008

Damaging Wind in Arizona, June 4, 2008

June 4, 2008 · NWS VEF · 1 event in 1 county or zone

An unseasonably strong low pressure system and cold front brought widespread high winds to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably strong low pressure system and cold front brought widespread high winds to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 4, 10:15 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 10:15 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT WED JUN 4 2008

UPDATED AVIATION SECTION

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING INTO NORTHERN NEVADA
AND UTAH TODAY WILL BRING STRONG WINDS TO THE AREA TODAY THROUGH
MUCH OF TONIGHT. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY. WINDS WILL
GRADUALLY DECREASE LATER TONIGHT AND THURSDAY AS THE STORM MOVES
EAST OF THE ROCKIES. DRY WESTERLY FLOW IS EXPECTED OVER THE REGION
FRIDAY THROUGH SUNDAY. TEMPERATURES WILL BE BELOW NORMAL TODAY AND
THURSDAY BUT WILL REBOUND BACK TO NEAR OR SLIGHTLY ABOVE NORMAL FOR
THE WEEKEND.
&&

.UPDATE...STRONG WINDS EXPECTED ACROSS THE REGION TODAY WITH SEVERAL
SITES ALREADY REACHING ADVISORY CRITERIA. GRADIENTS HAVE BEEN
INCREASING OVER NORTHERN AND CENTRAL NEVADA AND CURRENT THINKING IS
THAT THE FRONT WILL INTENSIFY BY THIS AFTERNOON. HAVE MADE SEVERAL
UPDATES TO THE WIND ADVISORY PRODUCT TO EXPAND START TIMES AND
UPGRADE A FEW ZONES INTO WARNING CRITERIA.
&&

.AVIATION...FOR MCCARRAN...WINDS STILL THE PRIMARY FORECAST
CHALLENGE THROUGH THURSDAY MORNING. AN APPROACHING FRONT WILL
STRENGTHEN THE WINDS TODAY. WINDS WILL START OUT THIS MORNING FROM
THE SOUTH AND GRADUALLY VEER TO THE WEST BY LATE AFTERNOON AND
INCREASE IN SPEED. A FRONT WILL PASS THROUGH KLAS SOMETIME IN THE
01-03Z TIME FRAME...TIMING UNCERTAIN THIS FAR OUT...AND BRING MUCH
STRONGER NORTHWEST GUSTS...UP TO 40 KNOTS...ESPECIALLY IN THE NORTH
PART OF THE VALLEY. NEEDLESS TO SAY TURBULENCE WILL BE FACTOR IN ALL
APPROACH/DEPARTURE CORRIDORS. THE MORMON MESA AND PEACH SPRINGS
CORRIDORS WILL HAVE ISOLATED THUNDERSTORMS AND SHOWERS FROM LATE
AFTERNOON THROUGH EARLY EVENING. WIND THE WINDS WILL BE AREAS OF
BLOWING DUST IN AND AROUND THE LAS VEGAS VALLEY THIS EVENING. WINDS
WILL DECREASE SIGNIFICANTLY AROUND 07Z AND BECOME MORE NORTHERLY.
18Z TAF REFLECTS THE BEST ESTIMATION OF THE TIMING STRENGTH OF WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FRONT WILL PUSH SOUTH THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING. BIGGEST PROBLEMS WILL BE
WINDS...TURBULENCE...BLOWING DUST...AND ISOLATED THUNDERSTORMS.
WINDS IN SB COUNTY WILL BE GUSTING TO 45 KNOTS TODAY WITH SOME
PASSES GUSTING TO 55 KNOTS. ELSEWHERE WIDE SPREAD SW TO W WINDS
GUSTING TO 40 KNOTS AHEAD OF THE COLD FRONT WILL OCCUR TODAY. BEHIND
THE FRONT ISOLATED GUSTS TO 50 KNOTS FROM THE NORTH WILL OCCUR WITH
SOME FAVORED PASSES/VALLEYS EXPERIENCING STRONGER. TURBULENCE
MODERATE OR GREATER WILL BE WIDE SPREAD...ESPECIALLY LOVER ROUGH
TERRAIN. ALSO EXPECT AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST
WITH VISIBILITIES DOWN TO 3 MILES AT TIMES. ISOLATED THUNDERSTORMS
AND SHOWERS ARE POSSIBLE IN EASTERN LINCOLN AND NORTHERN MOHAVE
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS WILL
START TO SUBSIDE LATE THIS EVENING AND CONTINUE TO DECREASE THROUGH
THURSDAY MORNING.
&&

.PREVIOUS DISCUSSION...520 AM WED JUN 4...SHORT TERM...UPPER LOW
OVER THE PACIFIC NORTHWEST EARLY THIS MORNING STILL PROGGED TO
INTENSIFY AND MOVE INTO NORTHEAST OR EAST CENTRAL NEVADA LATER
TODAY. ASSOCIATED COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TODAY AND THIS EVENING WITH STRONG SOUTHWEST WINDS AHEAD OF IT AND
STRONG NORTH/NORTHWEST WINDS BEHIND IT. MOST OF THE AREA HAS BEEN
PLACED UNDER A WIND ADVISORY THIS AFTERNOON AND TONIGHT. WESTERN SAN
BERNARDINO COUNTY HAS BEEN VERIFYING THE ADVISORY WHICH WAS ALREADY
IN EFFECT THERE WITH DAGGETT AIRPORT GUSTING TO 44 MPH AT THE 3 AM
OBSERVATION. DYNAMICS AND INSTABILITY NEAR THE UPPER LOW CENTER WILL
RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
LINCOLN AND NORTHERN MOHAVE COUNTY TODAY AND TONIGHT. THE UPPER LOW
WILL MOVE QUICKLY TO THE FRONT RANGE OF THE ROCKIES BY LATE THURSDAY
MORNING WITH WINDS DROPPING OFF UNDER A DRY NORTHWEST FLOW ALOFT
OVER OUR AREA. A DRY WESTERLY FLOW WILL BE OVER THE FORECAST AREA
FRIDAY. TEMPERATURES WILL BE GENERALLY BELOW NORMAL TODAY AND
THURSDAY DUE TO THE EFFECTS OF THE UPPER LOW AND ASSOCIATED COLD
FRONT BUT WILL BOUNCE BACK TO AROUND NORMAL FRIDAY.

.LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...LITTLE
CHANGE MADE THIS EVENING TO THE CURRENT FORECAST WITH CLOSE TO ZERO
CONFIDENCE IN MEDIUM RANGE MODELS BY THE END OF THE PERIOD. A BROAD
TROUGH STILL LOOKS TO BE OVER THE AREA SATURDAY AND EXITING TO THE
EAST ON SUNDAY...BUT THEN FROM THERE ON OUT MAJOR DIFFERENCES IN
DETERMINISTIC MODELS EMERGE. ON ONE END OF THE SPECTRUM THE GFS
SENDS ANOTHER STRONG SHORTWAVE DIVING SOUTH...WITH A CLOSED LOW OVER
OREGON BY MONDAY AFTERNOON...WHILE THE ECMWF SHOWS DECENT
RIDGING...AND THE GEM SHOWS A CLOSED LOW OFF THE OREGON COAST. WHAT
LITTLE CHANGE THAT WAS MADE THIS EVENING WAS PRIMARILY BASED ON
ENSEMBLE GUIDANCE. IN ANY CASE...PRECIP CHANCES WILL CONTINUE TO BE
SINGLE DIGITS AT ALL LOCATIONS...WITH VERY LITTLE MOISTURE....BUT
TEMPERATURE AND WIND FORECASTS WILL BE CHALLENGING.
&&

.FIRE WEATHER...WIND GUSTS OVER 35 MPH WILL BE A SURE THING OVER THE
AREA UNDER A RED FLAG WARNING THIS AFTERNOON AND EVENING. STRONG
WEST TO SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE APPROACHING COLD
FRONT IN THE SOUTHERN ZONES WHILE STRONG NORTHERLY WINDS WILL
DEVELOP FROM NORTH TO SOUTH BEHIND THE COLD FRONT. WIND GUSTS AROUND
50 MPH WILL BE COMMON ACROSS CA ZONE 228 MUCH OF THE DAY AND INTO
THIS EVENING. WIND GUSTS BEHIND THE COLD FRONT WILL APPROACH 50 MPH
AS WELL LATE THIS AFTERNOON AND THIS EVENING. MUCH OF THE AREA WILL
SEE MINIMUM RELATIVE HUMIDITY BELOW 15 PERCENT BUT THAT MAY BE
DIFFICULT TO ACHIEVE IN PARTS OF LINCOLN COUNTY WHERE MOISTURE IS
INCREASING AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED.
SEVERAL LOCATIONS IN LINCOLN COUNTY HAD HUMIDITIES IN THE 20S EARLY
THIS MORNING SO THERE IS STILL HOPE. NO CHANGES WERE MADE THIS
MORNING TO THE ZONES UNDER A RED FLAG WARNING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ461>466.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
     NVZ016-018>022.
     HIGH WIND WARNING UNTIL 2 AM PDT THURSDAY FOR NVZ014-015-017.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM MST THURSDAY FOR
     AZZ036.
     WIND ADVISORY UNTIL 2 AM MST THURSDAY FOR AZZ001>003.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ228-229.
     WIND ADVISORY UNTIL 2 AM PDT THURSDAY FOR CAZ524-526-527.
     WIND ADVISORY UNTIL 2 AM PDT THURSDAY FOR CAZ520-523-525.
     HIGH WIND WARNING UNTIL 2 AM PDT THURSDAY FOR CAZ522.
&&

GORELOW/JACQUES/HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 4, 5:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUN 4 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-050300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
500 AM PDT WED JUN 4 2008 /500 AM MST WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO EAST CENTRAL NEVADA
TODAY. AN ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA TODAY
AND THIS EVENING WITH STRONG SOUTHWEST WINDS AHEAD OF THE FRONT
AND STRONG NORTHERLY WINDS BEHIND THE FRONT. WIND ADVISORIES ARE
IN EFFECT FOR MOST ZONES AS GUSTS BETWEEN 40 AND 50 MPH ARE
EXPECTED AT VARIOUS TIMES TODAY THROUGH THIS EVENING. A RED FLAG
WARNING IS ALSO IN EFFECT FOR MOST OF THE AREA BELOW 7000 FEET AS
THE STRONG WINDS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITY BELOW
15 PERCENT OVER MUCH OF THE AREA TO CREATE EXTREME FIRE GROWTH
POTENTIAL. WINDS WILL START TO DIMINISH AFTER ABOUT 2 AM.

IN ADDITION TO STRONG WINDS...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 11:18 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
06/04/2008  M59.00 MPH       SAN BERNARDINO     CA   ASOS

            MEASURED BY THE KDAG ASOS. CORRECTED TIME OF EVENT.

0842 AM     NON-TSTM WND GST 4 NW INDEPENDENCE       36.84N 118.26W
06/04/2008  M61.00 MPH       INYO               CA   MESONET

0850 AM     NON-TSTM WND GST 3 SW INDEPENDENCE       36.77N 118.24W
06/04/2008  M65.00 MPH       INYO               CA   MESONET

0900 AM     NON-TSTM WND GST 5 WSW INDEPENDENCE      36.77N 118.28W
06/04/2008  M68.00 MPH       INYO               CA   MESONET

0910 AM     NON-TSTM WND GST 4 SW INDEPENDENCE       36.76N 118.25W
06/04/2008  M66.00 MPH       INYO               CA   MESONET

0910 AM     NON-TSTM WND GST 3 SSW INDEPENDENCE      36.76N 118.22W
06/04/2008  M64.00 MPH       INYO               CA   MESONET

1000 AM     NON-TSTM WND GST 62 N BEATTY             37.81N 116.76W
06/04/2008  M60.00 MPH       NYE                NV   MESONET

1008 AM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
06/04/2008  M63.00 MPH       SAN BERNARDINO     CA   ASOS

            MEASURED BY THE KDAG ASOS.

1010 AM     NON-TSTM WND GST 16 E BARSTOW            34.88N 116.78W
06/04/2008  M65.00 MPH       SAN BERNARDINO     CA   MESONET

&&

MORGAN

The radar

The Las Vegas radar (KESX), 137 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
June 4, 3:10 PM MST
Where
Mohave County, 28 mi SSE of Littlefield
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.506, -113.737

This gust occurred at the Olaf Knolls RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92489.